Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 219, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 16, 2017, 1:33 PM CDT for DeSoto County, Tunica County, Mississippi; Shelby County, Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2017, 1:33 PM CDT (18:33 UTC)
- Expired
- Jun 16, 2017, 2:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties DeSoto County, MS, Tunica County, MS, Shelby County, TN
The radar
The Memphis radar (KNQA), 52 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 12:42 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 6.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
260
WUUS54 KMEG 161833
SVRMEG
MSC033-143-TNC157-161915-
/O.NEW.KMEG.SV.W.0219.170616T1833Z-170616T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
133 PM CDT FRI JUN 16 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Central DeSoto County in northwestern Mississippi...
Northeastern Tunica County in northwestern Mississippi...
Southwestern Shelby County in west Tennessee...
* Until 215 PM CDT
* At 133 PM CDT, a severe thunderstorm was located near Walls, or
near T O Fuller State Park, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Southaven, Horn Lake, Hernando, T O Fuller State Park, Walls, Lake
Cormorant, Southwest Memphis, Lynchburg, Eudora, Whitehaven,
Robinsonville, Newport, Clack, Trinity, Frees Corners, Nesbit,
Glover, Banks, Memphis and Jago.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3489 9029 3490 9025 3492 9024 3495 9025
3496 9026 3503 9024 3503 9021 3504 9019
3506 9019 3508 9018 3510 8990 3473 8997
3481 9032
TIME...MOT...LOC 1833Z 274DEG 18KT 3499 9017
HAIL...<.75IN
WIND...60MPH
$$
JOHNSON1 follow-up statement
234
WWUS54 KMEG 161854
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
154 PM CDT FRI JUN 16 2017
MSC143-161903-
/O.CAN.KMEG.SV.W.0219.000000T0000Z-170616T1915Z/
Tunica MS-
154 PM CDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TUNICA COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM CDT for
eastern Arkansas...northwestern Mississippi...and west Tennessee.
LAT...LON 3503 9024 3503 9021 3504 9019 3506 9019
3508 9018 3510 8990 3473 8997 3478 9020
3486 9020 3486 9025 3490 9025 3492 9024
3494 9024 3496 9026
TIME...MOT...LOC 1853Z 229DEG 13KT 3501 9013 3475 9017
$$
MSC033-TNC157-161915-
/O.CON.KMEG.SV.W.0219.000000T0000Z-170616T1915Z/
DeSoto MS-Shelby TN-
154 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR CENTRAL DESOTO AND SOUTHWESTERN SHELBY COUNTIES...
At 153 PM CDT, severe thunderstorms were located along a line
extending from near Lynchburg to Phillipp, moving northeast at 15
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Southaven, Horn Lake, Hernando, T O Fuller State Park, Walls, Lake
Cormorant, Southwest Memphis, Lynchburg, Eudora, Whitehaven, Newport,
Trinity, Frees Corners, Nesbit, Glover, Memphis, Jago, Robinson Gin,
Alden and Twin Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3503 9024 3503 9021 3504 9019 3506 9019
3508 9018 3510 8990 3473 8997 3478 9020
3486 9020 3486 9025 3490 9025 3492 9024
3494 9024 3496 9026
TIME...MOT...LOC 1853Z 229DEG 13KT 3501 9013 3475 9017
HAIL...<.75IN
WIND...60MPH
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:19 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 16, 12:19 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1219 PM CDT Fri Jun 16 2017 .UPDATE... Updated to include the 18z aviation discussion. && .PREV DISCUSSION... /issued 1042 AM CDT Fri Jun 16 2017/ DISCUSSION...Water Vapor/Visible satellite trends late this morning indicate an Mesoscale Convective Vortex (MCV) located over Arkansas. Earlier dense fog and stratus has lifted across the Mid-South with temperatures as of 10 AM CDT in the 80s across most locations. Latest mesoanalysis already indicates surface based CAPE values between 2000-4000 J/kg, LI's around -9 and steep 700-500 mb layer mid level lapse rates around 7 C/km. These conditions combined with 0-6 km Bulk Shear values around 30 kts suggest a potential for some strong to severe thunderstorms this afternoon into this evening, especially across portions of East Arkansas, Northwest Mississippi, and Southwest Tennessee. Damaging winds will be the predominant threat for any thunderstorms that reach severe limits. Will make some adjustments to pops and any other elements to account for these short term mesoscale trends. An update will be available shortly. CJC PREV DISCUSSION... /issued 355 AM CDT Fri Jun 16 2017/ DISCUSSION... Currently...In the wake of yesterday afternoon's convection low clouds and fog has developed across much of West Tennessee and North Mississippi. The fog is dense in spots and will be monitored for a dense fog advisory over the next couple of hours. High clouds, the blowoff from upstream convection, are also spreading across the region. Temps range from the mid 70s over parts of the Delta to the mid and upper 60s across Northeast Mississippi and near the Tennessee River where the air was cooled by convection late yesterday afternoon. Today...An MCV has formed over SW Missouri and this will play a key role in today's weather. Also an outflow boundary is working SE across Arkansas and is located from north central Arkansas to just west of Little Rock. Both of these features will move into the Mid-South today. The low clouds and fog will burn off this burn off this morning and the airmass will quickly destabilize with SBCAPES pushing 3000 j/kg by noon. The MCV will be moving into the region about this time and scattered thunderstorms should develop west of the MS River by noon spreading SE during the afternoon. A few strong to severe storms are possible with damaging winds the main threat with any storms that become severe. Went above model guidance with respect to pops. Temps will be tricky today and dependent on the evolution of convection. Trended slightly cooler than previous forecast though still quite warm and humid. Tonight through Saturday night...Should be a relatively quiet period as some upper ridging bulges into the region from the SW. Expect warm, muggy and mostly rain free conditions. Sunday into Monday...A cold front will move through with chances for showers and thunderstorms increasing Sunday and especially Sunday night. Precipitation will linger over North Mississippi into Monday. The cold front will be pushing into a very unstable airmass while a belt of higher mid level winds sags into the region with the upper trough over the middle of the country. As a result a few strong to severe storms are possible during this time frame. Tuesday through Thursday...A drier airmass will build in for Tuesday with some very pleasant humidity levels. The heat and humidity will gradually build through the week as the surface high builds east. SJM && .AVIATION... /18z TAFs/ A diurnal Cu field continues to take shape early this afternoon and will persist through at least sunset. Winds will remain light from a general southerly direction initially but are expected to become more from the west and southwest as a surface trough passes the area. Showers and thunderstorms are beginning to the develop over eastern AR and are expected to become a bit more organized throughout the afternoon, moving in a general southeasterly direction into northwest MS. This complex of storms may affect KMEM and KJBR, but the remaining forecast terminals will likely remain to the east. Patchy fog will be possible overnight, mainly over portions of west TN and north MS with generally VFR conditions elsewhere. Johnson && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jun 16, 12:53 PM CDT, 40 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Memphis TN 1253 PM CDT Fri Jun 16 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-172000- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1253 PM CDT Fri Jun 16 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe thunderstorms across portions of East Arkansas, North Mississippi, and West Tennessee through mid evening. Damaging winds are the main threat for any thunderstorms that reach severe limits. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few strong to severe storms are possible Sunday into Monday as a cold front moves through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested through this evening in support of severe weather operations. Please relay any reports to the National Weather Service in Memphis.
In the hours before
Local storm report, Jun 16, 8:45 AM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
845 AM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM TSTM WND DMG BURNSVILLE 34.84N 88.32W
06/15/2017 TISHOMINGO MS PUBLIC
LARGE TREE DOWN ON A TRUCK. TIME IS RADAR EST.
0134 PM TSTM WND DMG 5 SSE FULTON 34.20N 88.37W
06/15/2017 ITAWAMBA MS LAW ENFORCEMENT
LARGE TREE DOWN ON HIGHWAY 25 SOUTH NEAR TILDEN. ANOTHER
TREE DOWN ON RIVERWALK BY BROWNS COVE.
0137 PM TSTM WND DMG 4 ENE TRACE STATE PARK 34.29N 88.84W
06/15/2017 PONTOTOC MS BROADCAST MEDIA
LARGE TREE BLOWN OVER ACROSS CHESTERVILLE ROAD IN EXTREME
NORTHEAST PONTOTOC COUNTY.
0140 PM TSTM WND DMG BELDEN 34.31N 88.79W
06/15/2017 LEE MS PUBLIC
LARGE TREE BRANCHES FELL ON VEHICLE NEAR BELDEN.
&&
JOHNSONSpecial weather statement, Jun 16, 12:49 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Memphis TN 1249 PM CDT FRI JUN 16 2017 ARZ048-161815- St. Francis AR- 1249 PM CDT FRI JUN 16 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CDT FOR... Eastern St. Francis County in eastern Arkansas... At 1249 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Widener, or near Madison, moving east at 15 mph. Dangerous cloud to ground lightning is also possible with this thunderstorm. People in eastern St. Francis County should monitor this storm closely. LAT...LON 3491 9078 3504 9079 3514 9044 3491 9042 TIME...MOT...LOC 1749Z 260DEG 11KT 3495 9069 JOHNSON
Special weather statement, Jun 16, 1:12 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
112 PM CDT FRI JUN 16 2017
ARZ036-048-MSZ001-TNZ088-161845-
St. Francis AR-Crittenden AR-DeSoto MS-Shelby TN-
112 PM CDT FRI JUN 16 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 PM CDT
FOR...
East central St. Francis County in eastern Arkansas...
Crittenden County in eastern Arkansas...
Northwestern DeSoto County in northwestern Mississippi...
Central Shelby County in western Tennessee...
At 112 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Gilmore to 7 miles northwest of North Tunica. Movement was
east at 10 mph. These storms are moving into the Memphis area.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in east central St. Francis...Crittenden...northwestern DeSoto
and Shelby Counties should monitor this storm closely.
LAT...LON 3539 9031 3539 9018 3537 9016 3538 9014
3539 9014 3540 9010 3538 9008 3540 9004
3540 9001 3539 8987 3489 8997 3491 9049
TIME...MOT...LOC 1812Z 268DEG 10KT 3537 9022 3477 9048
JOHNSONSpecial weather statement, Jun 16, 1:30 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
130 PM CDT FRI JUN 16 2017
MSZ007-010-011-161900-
Tunica MS-Coahoma MS-Quitman MS-
130 PM CDT FRI JUN 16 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 PM CDT
FOR...
Southern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Central Quitman County in northwestern Mississippi...
At 130 PM CDT...a strong thunderstorm producing hail up to the size
of nickels and winds at least 40 mph was located near Helena, moving
east at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Tunica...northeastern Coahoma and central Quitman
Counties should monitor this storm closely.
LAT...LON 3437 9069 3437 9068 3432 9069 3431 9066
3437 9066 3440 9059 3443 9057 3449 9059
3452 9058 3455 9054 3459 9057 3467 9022
3465 9021 3462 9024 3456 9021 3456 9022
3455 9020 3419 9019 3422 9076
TIME...MOT...LOC 1830Z 258DEG 13KT 3450 9051
JOHNSONThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 5:34 AM CDT | Special Weather Statement | MEG | Tallahatchie | 41 min |
| Jun 16, 6:25 AM CDT | Dense Fog Advisory | MEG | Alcorn, Tishomingo | 2 hr |
| Jun 16, 1:30 PM CDT | Special Weather Statement | MEG | Coahoma, Quitman | 30 min |
| Jun 16, 2:04 PM CDT | Special Weather Statement | MEG | Coahoma, Quitman, Tate, Tunica | 41 min |
| Jun 16, 2:53 PM CDT | Special Weather Statement | MEG | Panola, Quitman, Tallahatchie | 52 min |
| Jun 16, 3:19 PM CDT | Special Weather Statement | MEG | Lafayette | 41 min |
| Jun 16, 3:41 PM CDT | Special Weather Statement | MEG | Calhoun | 49 min |
| Jun 16, 4:16 PM CDT | Special Weather Statement | MEG | Tippah | 29 min |
| Jun 16, 4:25 PM CDT | Special Weather Statement | MEG | Chickasaw | 50 min |
| Jun 16, 4:34 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Monroe | 41 min |
| Jun 16, 5:00 PM CDT | Flash Flood Warning | MEG | Tippah | 2 hr |
| Jun 16, 1:42 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 33 min |
| Jun 16, 2:02 PM CDT | Special Weather Statement | MEG | Lake | 43 min |
| Jun 16, 2:16 PM CDT | Special Weather Statement | MEG | Tipton | 29 min |
| Jun 16, 2:27 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 48 min |
| Jun 16, 3:05 PM CDT | Special Weather Statement | MEG | Haywood | 25 min |
| Jun 16, 3:53 PM CDT | Special Weather Statement | MEG | Hardeman | 52 min |
| Jun 16, 4:27 PM CDT | Special Weather Statement | MEG | Obion | 18 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.